advertisement
Question
Posted by: G | 2007/05/10

CS, personal & professional view? ....

Hi CS,

Just wondering ... what is your professional view on the links between the acne drug Roaccutane and depression?

Do you think that there are physical links or do you think the 'depression' effects could be due to the stage of life a lot of users are in or due to lowered self esteem by the acne that the users have? (Also, Roaccutane is usually a last resort, so by this stage the individual may have suffered for a long time already).

I have done a lot of internet research as a friend of mine is considering using the drug and I have come accross alot of conflicting stories.

Very interested to hear your respected opinion.

Many Thanks

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Interesting question, G. And you wisely allude to the range of components of such a possible association which good research into the matter would need to try to address. Usually, as I think happened in this case, people start to notice an apparent association between two things --- here, between taking Roaccutane and marked Depression. That such an association does occur seems pretty clear. But there are many associations, and the naure of the actual association is what then needs to be established.
Is it CAUSAL --- in other words, does A CAUSE B, or are both caused by something else ? As you point out, Roacutane is not supposed to be used frivolously, so in a sense the use of Roacutane is "caused" by having a chronic severe and dispiriting condition, as nobody takes it for fun. SO are Roaccutane and Depression both caused by having terrible acne ?
And the other qustion you raise, also highly relevant is : is the apparent association real, or caused by severe acne and thus the drug's use being most common in an age-group already, for several reasons, significantly at risk for Depression. I don't think anyone can deny that part of the risk is likely to be due to the age and risk-group to which people likely to be advised to use Roaccutane belong, and part due to the miseries of the condition for which they take it. My personal impression from the literature I have seen is that in addition to this, there is probably also a contributory risk due to the drug itself. Such an effect from a range of other drugs is well established and recognized.
But as in other such cases, such a drug can be valuable and well-used, with vigilance being applied, to watch for early signs of the possible development of a Depression, and early treatment of it. Maybe having a psych assessment before starting would be a useful precaution, and, if notable elements of depression are present, starting CBT type counselling could be valuable in a therapeutic and preventive sense.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

2
Our users say:
Posted by: Echelle | 2007/05/10

My liver isn't the same since I've used Roaccutane! I would never use it again!

Reply to Echelle
Posted by: Maria | 2007/05/10

I've used Roaccutane on and off for many years as it is the only medication that can completely cure my acne. I've also debated this topic with my dermatologist. In my opinion the suicide risk has got more to do with the self esteem of a teen who already has self esteem issues. Unfortunately when you first start using the Roaccutane the problem gets worse before it gets better. If the patient understands this upfront and gets the necessary support, then there shouldn't be a problem.

Roaccutane taken in high doses can have serious physical side effects like dry, flaky skin, nosebleeds and liver problems. Research has shown that it is just as effective to take a lower dosage over a longer period and less risky.

Reply to Maria

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement